Virginia, 2025

Damaging Wind in Virginia, July 17, 2025

July 17, 2025 · NWS MRX · 1 event in 1 county or zone

Diurnal showers and thunderstorms in a tropical airmass yielded a lone severe storm in southwest Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Diurnal showers and thunderstorms in a tropical airmass yielded a lone severe storm in southwest Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 17, 6:22 PM EST, 43 minutes earlier.

Area forecast discussion, Jul 17, 6:22 PM EST, 43 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
722 PM EDT Thu Jul 17 2025

...New AVIATION...

.UPDATE...
Issued at 604 PM EDT Thu Jul 17 2025

Update to increase chances of showers and thunderstorms across
southwest Virginia and northeast Tennessee for later this evening.
Radar shows an outflow boundary moving southeast from an area of
convection over east Kentucky. This boundary will move into
southwest Virginia and northeast Tennessee from 00-02Z this
evening. Meso-analysis and latest HRRR and RAP, along with the
HREF shows plenty of instability remaining with CAPES of
2000-2500. PWs remain high around 1.8-1.9 inches.

Expect increasing coverage of storms will localized flash flooding
being the main concern along with strong/gusty winds.

&&

.SHORT TERM...
(This evening through Saturday)
Issued at 153 PM EDT Thu Jul 17 2025

Key Messages:

1. Scattered to numerous showers and storms are expected each
afternoon and evening, with the greatest coverage north of I-40.

2. Heavy rain leading to isolated flash flooding will be the primary
concern with storms this evening through Saturday evening.

3. Hot and humid conditions will continue with highs rising into the
90s and heat index values around 100 degrees for many Valley
locations.

Discussion:

The primary synoptic feature over the region through Saturday will
be a large high pressure ridge in the mid and upper levels, centered
off the east coast of FL. This high will drift westward and be
located just off the FL Gulf Coast by Saturday evening. The bottom
line for our weather with this pattern is that we will have very
little change to the current air mass and expected weather -
persistence appears to be a good forecast to follow. PW values will
remain very highs, in the 1.8 to 2.1 inch range. Tall, skinny CAPE
profiles in forecast soundings indicate efficient warm cloud
processes will be in place to produce heavy rainfall rates with any
thunderstorms that form. We will also see some weak midlevel vort
maxes crossing eastern KY, SW VA, and southern WV, enhancing lift
for storm development in our northern sections. Localized heavy rain
rates and low FFG from recent rainfall will likely lead to flooding
issues each afternoon and evening in SW VA and NE TN. The current
Flood Watch will be maintained with no changes. A new Flood Watch
may need to be issued for tomorrow (and Saturday), but will hold off
on extending the current Watch and let the mid shift evaluate the
extend of heavy rainfall this afternoon/evening, which will affect
the risk of flooding tomorrow. There will be a low-end risk of
damaging winds with a few thunderstorms tomorrow as well, with
MLCAPE values around 2000 J/kg again.

The Heat Index has been in the 95-100 range so far this afternoon,
and that will continue Friday and Saturday with similar
temp/dewpoints expected both days.

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 153 PM EDT Thu Jul 17 2025

Key Messages:

1. Scattered storms will continue through much of the extended
period with a low chance of strong wind gusts and localized flooding
with the storms.

2. Hot and humid conditions persist through the period with heat
index values of 100-105 degrees across the Valley next week.

The high pressure ridge will continue to drift wesward across the
Gulf region next week, with a bit more amplification across the
eastern Conus as a trough deepens off the East Coast in the western
Atlantic. The slight change in pattern will bring a more NW flow
through the mid and upper levels, and will push a surface front
toward our area on Monday. With the NW flow, we will see a slight
drop of PW values into the 1.6-1.8 range. However, low levels remain
quite moist and unstable, and afternoon instability will continue to
support scattered storms with some low-end potential for damaging
wind gusts. With reduced moisture through the column, shower
coverage will trend downward through the week, but the drier and
slightly cooler air aloft could increase the potential for severe
storms. This is also a pattern that favors upstream MCS remnants to
track toward our area, but this level of detail remains uncertain at
this time. increasing heights aloft will bring warmer temperatures,
mainly Tuesday onward, with the Heat Index reaching over 100 in
parts of the TN Valley.

&&

.AVIATION...
(00Z TAFS)
Issued at 715 PM EDT Thu Jul 17 2025

Showers and storms should start to wind down over the next couple
of hours. MVFR vis or CIGs will be possible briefly in the
morning hours at TRI. Otherwise, VFR conditions are expected
outside of storms. Shower and storm activity may be more isolated
tomorrow afternoon near TYS and CHA. Activity may be more
scattered near TRI.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             74  92  75  92 /  30  50  20  60
Knoxville McGhee Tyson Airport, TN  74  91  74  90 /  20  60  30  70
Oak Ridge, TN                       73  91  73  88 /  20  60  40  70
Tri Cities Airport, TN              70  88  70  84 /  50  80  40  80

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...Flood Watch until midnight EDT tonight for Campbell-Claiborne-
     Hancock-Hawkins-Johnson-Northwest Carter-Scott TN-Sullivan.

VA...Flood Watch until midnight EDT tonight for Lee-Russell-Scott VA-
     Washington VA-Wise.

&&

SHORT TERM...DH
LONG TERM....DH
AVIATION...McD
Hazardous weather outlook, Jul 17, 12:56 PM EST, 6 hours 9 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Morristown TN
156 PM EDT Thu Jul 17 2025

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-181800-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
156 PM EDT Thu Jul 17 2025 /1256 PM CDT Thu Jul 17 2025/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Scattered storms are expected again this afternoon into the
evening hours with the best coverage expected to be north of
Interstate 40. Damaging winds and isolated flooding are possible
within some storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Daily chances for storms will continue with some storms capable
of producing strong winds and localized flooding.

Heat index values will continue reach around 100 most days across
many Valley locations through early next week. More significant
heat is possible by later in the week.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of wind damage and flooding are welcome, but the
coverage is expected to be limited at this time.

In the hours before

Special weather statement, Jul 17, 6:11 PM EST, 54 minutes before
Special Weather Statement
National Weather Service Morristown TN
711 PM EDT Thu Jul 17 2025

TNZ016-039-042-180015-
Hamblen TN-Northwest Greene TN-Hawkins TN-
711 PM EDT Thu Jul 17 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN HAWKINS...NORTHERN
GREENE AND NORTHEASTERN HAMBLEN COUNTIES THROUGH 815 PM EDT...

At 711 PM EDT, Doppler radar was tracking a strong thunderstorm near
Russellville, or 11 miles east of Morristown, moving northeast at 20
mph.

HAZARD...Wind gusts up to 45 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Morristown, Rogersville, Surgoinsville, Russellville, Mosheim, Bulls
Gap, Baileyton, McCloud, Romeo, and St. Clair.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3614 8313 3628 8323 3651 8285 3628 8268
TIME...MOT...LOC 2311Z 240DEG 17KT 3624 8310

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DH
Special weather statement, Jul 17, 6:36 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Morristown TN
736 PM EDT Thu Jul 17 2025

VAZ006-008-180015-
Washington VA-Russell VA-
736 PM EDT Thu Jul 17 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN RUSSELL AND CENTRAL
WASHINGTON COUNTIES THROUGH 815 PM EDT...

At 735 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lebanon, moving east at 15 mph.

HAZARD...Wind gusts up to 45 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Abingdon, Lebanon, Lindell, Collingwood, Holston, Emory-Meadowview,
Hansonville, and Castlewood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3667 8183 3673 8234 3687 8231 3694 8183
      3693 8183 3693 8184 3692 8183
TIME...MOT...LOC 2335Z 270DEG 10KT 3681 8212

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DH

The radar

The Knoxville radar (KMRX), 137 km away, was scanning. The volume nearest the first event began at 00:05 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
July 17, 7:05 PM EST
Where
Washington County, 0.89 mi NE of Greendale
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.760, -82.060

Several trees blown down by severe thunderstorm wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2025Every state in 2025This day in weather historyWarnings in Virginia, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1275024.